Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Had chronic eye strain and headaches, tried vitamin supplements. Have anxiety disorder, take propranolol. Suggest?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Hi, I've had chronic eye strain and headaches (tension headaches and migraine) since August 2012. I've seen 2 optometrists, but nothing was found to be particularly wrong with my eyes. My prescription hasn't changed much either. I've tried computer glasses, as well as Gunnar's computer glasses, but the magnification only seemed to hurt my eyes more.

I've tried various supplements (lutein and zeaxanthin, vitamins A,C,D,E, Omega 3 fish oil) to no avail. I've also tried using LED backlit monitors that reportedly did not employ PWM (pulse width modulation) as their means of controlling brightness (I read on various forums that this caused eye strain and headaches in some people), but there was no improvement in my condition.

I also suffer from anxiety disorder and have lots of trouble with stomach pains (sharp pains especially) and also chest pain, heart palpitations, constant tinnitus in my left ear (sometimes there's even two tones of ringing) and occasionally in my right ear too, and a high sensitivity to anything that stimulates the body (e.g. caffeine and sugary snacks/drinks). As a result, I only drink water (and only very rarely I drink a small amount of milk). I do snack a little bit, but I can't really stand to consume very much sugary stuff (in excess of 8 mg of sugar) as I seem to feel it stimulate me (and thus my anxiety and tension). I used to drink alcohol since I was 21 (2 or 3 six packs a week on average), but I quit cold XXXXXXX when I had just turned 26 at the end of October 2011, along with quitting soft drinks and sugary stuff (I'd just begun to slip into the worst of my experiences with panic disorder at that time; anxiety/panic was a new problem then). Unfortunately I seem to have some acid reflux problem developed, and a heightened sensitivity to what I eat in terms of my lower stomach (sharp pains ensue when I consume hard/crunchy/high fiber stuff too much or too often. Also, I can't really handle peanut butter because it especially causes this effect rapidly. Worst example was when I'd once eaten a nutrition bar that had I think, 7 or 9 grams of fiber. Sharp pains in my lower abdomen for hours.

My migraine consists of lots of flickering in my sight, brief illusions of small movement where there is none, black spots flicker in random places (similar to what's seen on old movies). I have a slight static overlay in my vision (grey and black static. it looks like old CRT TV screen static, when you're on a channel that isn't coming in or available), though this isn't typically all that noticeable to me unless I look for it.

My headaches vary a bit, though it's typically tension headaches, and especially soreness in my eyes (feels like the back of my eyes are being chewed on, or perhaps "pinched" is a good descriptor for it). This same soreness and pain even extends into my throat when it's really bad too.

I do computer programming as my profession, but I've been able to go a month without using the monitor to no avail in resolving the condition. I take very frequent breaks, often 30 minutes or an hour of usage and I turn the monitor off to rest my eyes.

I take propranolol 2 times a day.

I also wonder if my migraines might be the product of exposure to the fumes in my memory foam mattress (it's a Tempurpedic). I began sleeping on it back in December 2011. My chronic migraine / eyestrain problem began in August 2012. Might this be the case? How long would I have to spend sleeping on a couch outside of my bedroom to notice any difference if this is the cause?

I'm taking propranolol 10 mg twice a day, and I'm unable to go higher than 10 mg in a single dose (tried 15 mg once, and my blood pressure went much lower than expected, 107 / 46, and I had to eat some salty stuff [and panic a bit] to raise the diastolic a bit). I suspect I'm probably not at a high enough dose of propranolol to notice any preventative benefits (but I can't really seem to handle going higher).

Posted Mon, 1 Jul 2013 in Medicines and Side Effects
Answered by Dr. Omer 49 minutes later

I am Dr.Omer and I am here to help you with your query.

I am really sorry to hear about the agony you are going through.

MIGRAINE with XXXXXXX , is a disease of young people starting in 20's.

The biggest triggering point of migraine is depression with anxiety.

Anxiety and depression are also the biggest triggers of extra acid production in your stomach and hence cause stomach erosions which cause pain with burning sensation in your abdomen.

A visual XXXXXXX classically begins as a small area of visual disturbance often just lateral to the point of visual fixation. It may either appear as a bright spot or as an area of visual loss with loss of color shades. Over the following five minutes to one hour, the visual disturbance expands to involve half of vision. Along the expanding margin geometric shapes or zigzagging lines often appear.

Sensory allodynia means that you have a heightened response to anything that touches you , meaning your nerves are super sensitive , like Tempurpedic foam when it touches your skin can produce migraine with XXXXXXX , also severe pain with sugar and salt ( any food), seeing bright lights , feeling of sounds in ear due to hyper sensitive 8th nerve

So sensory allodynia do occur in migraine.

Tension/cluster headache usually overlap with migraine in their symptoms but XXXXXXX differentiates migraine from other headaches

I usually treat young people with migraine with TOPIRAMATE 25 mg twice daily with dosulepin 25 mg at night , meaning if i treat your depression with dosulepin , and migraine prophylaxis with anti-epileptic topiramate , your symptoms will disappear 80% in a month ( other treatments like multi vitamins are not effective
at all )

Propanolol is no long prescribed in young patients with migraine due to low efficacy + low blood pressure

By using the above treatment regimen you would be able to sleep on your couch again , and can work for hours on computer

I would strongly recommend to have a review of neurophysician for readjustment of migraine prophylaxis treatment with psychiatric counselling for anxiety/depression , as it is the biggest trigger of migraine , with abstinance from alcohol+smoking

Hope this helps.

Feel free to ask any further questions for clarification.

Wishing you speedy recovery.

Take care,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor